Thursday, June 16, 2022
HomeExclusiveWhy Is Excedrin Migraine Discontinued

Why Is Excedrin Migraine Discontinued

Two Excedrin Products Are Temporarily Discontinued Company Says

Ask Dr. Nandi: Two Excedrin products are temporarily discontinued, company says

Pharmaceutical company GlaxoSmithKline says it has temporarily discontinued two types of Excedrin items as a precautionary measure.

The company has suspended production and distribution of its Excedrin Extra Strength and Excedrin Migraine products, it said.

Through routine quality control and assurance measures, we discovered inconsistencies in how we transfer and weigh ingredients for Excedrin Extra Strength Caplets and Geltabs, and Excedrin Migraine Caplets and Geltabs, it said in a statement to CNN.

The company does not believe that the product poses a safety risk to consumers but has voluntarily implemented the measure as a precaution, it said.

We are working hard to resolve the issue as quickly as possible, but at this point in time cannot confirm a definite date as to when supply will resume, it said. Other Excedrin products are available along with other pain-relieving drugs, but dosages may differ. Consumers should consult their pharmacist for the most suitable alternative product.

GlaxoSmithKline described it as a short term issue, saying it expects production to resume shortly.

CNNs Joe Sutton contributed to this report

Excedrin Recalled For Holes In Bottles That Present Poisoning Risk To Children

More than 433,000 bottles of Excedrin are being recalled because of holes in the bottom of some bottles that can pose a poisoning risk to children.

The Consumer Product Safety Commission announced last week that GSK Consumer Healthcare, a division of pharmaceutical giant GlaxoSmithKline, is recalling five brands of the popular headache medication because of the packaging defects.

The holes in the plastic bottles can allow the pills to slip through and harm children who swallow them. Excedrin contains aspirin and acetaminophen, which federal law requires be in child-resistant packaging.

GSK in October announced it had asked retailers to stop selling specific lots of Excedrin due to the possibility of holes in the bottles supplied by the bottle manufacturer.

GSK did not immediately respond to a request for comment.

The brands subject to the recall are Excedrin Migraine Caplets, Excedrin Migraine Geltabs, Excedrin Extra Strength Caplets, Excedrin PM Headache Caplets and Excedrin Tension Headache Caplets, in 50, 80, 100, 125, 200, 250 and 300-count bottles, according to the CPSC. About 433,600 bottles are affected.

What Is Excedrin Migraine

is an OTC combination medicine used to treat mild to moderate migraine headaches. It contains acetaminophen, aspirin, and caffeine, which work together to treat pain in different ways.;

  • is a pain reliever that works in the central nervous system.;
  • , a non-steroidal anti-inflammatory medication, works by blocking chemicals that cause pain and inflammation.;;
  • Caffeine amplifies the pain-relieving effects of acetaminophen and aspirin, increasing their potency by as much as 40%. This means that you can achieve the same result but with lower doses. It also helps narrow the blood vessels that become enlarged during a migraine, restricting blood flow and helping with pain relief.;;

You May Like: Headache Diagnosis Quiz

Where Is My Excedrin

Now, theres light at the end of the tunnel. Excedrin is due back on store shelves by early October, says Milicent Brooks of Novartis, its producer. Other products involved in the recall will roll out after that.

Thats not a moment too soon for sufferers like Katie Brooke, 25, a restaurant manager in Orlando. Like legions of other sufferers, she was dismayed to find the store shelves empty of the headache remedy when she needed to replenish her supply in February.

Months went by, and I thought, Where is my Excedrin?’ she says.

Why Does Excedrin Migraine Contain Caffeine

Why Was Excedrin Migraine Pulled From Shelves

Excedrin Migraine is an analgesic combination over-the-counter medication used to treat migraine headaches. It contains 250 mg of acetaminophen, 250 mg of aspirin , and 65 mg of caffeine per caplet or geltab. In this product, aspirin and acetaminophen are headache pain relievers and caffeine helps to enhance the pain-relieving effect of these 2 medicines.

Excedrin Migraine does not require a prescription.

Also Check: Does Amitriptyline Cause Twitching

Explaining The Excedrin Loyalty

So whats going on with the die-hard Excedrin users?

There is a significant amount of placebo response and patient brand loyalty, based in part on their experience and also on marketing, Charles says.

Part of the beneficial effect of the drug is the belief that it does work, Rosenberg says.

The placebo effect is a real effect, Rosenberg says. It can explain as much as 25% to 50% of the benefit of a drug, he says.

He cites research in which less expensive drugs were found to have less of a placebo effect.

Researchers from Massachusetts Institute of Technology and Stanford gave 82 people placebo pills and told them they were for pain relief. Half were told the drugs cost $2.50 a pill; the other half were told the pills were 10 cents each.

The men and women were then given shocks to the wrists. Those taking the higher-price pills reported greater pain reduction.

What a doctor advises a headache patient to take matters, too, Rosenberg says.

If a doctor recommends a specific medicine, the patients expectations of that drug may be high, he says.

Its not uncommon for patients to say one drug works better than another, even if the formulas are the same, Vaida says. Someone gets used to a certain medicine, he says. There is a psychological component to it.

Patients do become quite attached to specific brands of medicine, Charles says. Thats true not just of headache but for other sorts of conditions.

Excedrin Overuse: Too Much Of A Good Thing

Excedrin is one of the top drugs people use on their own, but it can lead to trouble with overuse, says Dr. Murinova. This is a drug that, if people are taking it 10 days a month or more, they can get into a condition called medication overuse headache, she says. If a person is treating three or more headaches a week with Excedrin and have stress, they could very easily be causing themselves to have more headaches.

In addition to more headaches, long-term use of Excedrin or a replacement combination on a frequent basis can also result in damage to kidneys, liver, and stomach, according to Tariq. Patients who take Excedrin or combine drugs as a replacement for Excedrin should not use them frequently, he adds.

You May Like: Migraine Headache With Fever

What Is The Difference Between Tylenol And Excedrin

Both Excedrin® and TYLENOL® temporarily relieve minor aches and pains. TYLENOL®, which contains acetaminophen, can be a more appropriate option for those with stomach problems than Excedrin®, which contains a combination of the active ingredients, acetaminophen, aspirin and caffeine.

Recall Causing Headaches Long After Being Pulled From The Market

Can’t find your Excedrin Migraine pills at the pharmacy? Here’s why

On Behalf of Kurzban Kurzban Tetzeli and Pratt P.A. | Jul 17, 2012 | Products Liability |

We have looked at how a can put people in danger when it remains on the market. Companies have a responsibility to make sure their products are safe and provide proper warnings for use. When these fail, residents in Florida and across the country can get hurt or sick and the product may need to be recalled.

After a recall, however, people continue to be affected by the unavailability of a product. Even when companies try to get a safer product out soon, it can take so long that consumers are left with few options. Six months ago, the migraine headache medicine Excedrin was pulled from the market after reports of contamination in the manufacturing plant.

Users of Excedrin rely on the medicine to relieve the symptoms associated with migraines. Some took Excedrin as soon as they felt a severe headache coming on and were able to prevent it from turning into a full-blown migraine. With the continued unavailability of the product, though, many sufferers are trying new and in some cases, dangerous alternatives.

While it is crucial that people have access to safe and reliable drugs, people continue to suffer when these products are pulled from the market. This is why it is important for companies to comply with safety procedures and standards from the beginning. When this fails to happen, people can get hurt and a product should be recalled.

Don’t Miss: How To Fake A Headache

Excedrin Temporarily Halts Production Of 2 Popular Headache Medications

The maker of Excedrin is temporarily discontinuing two of the brands most popular headache-relief medicines, potentially affecting millions of Americans who suffer from migraines.

GlaxoSmithKline is halting production of Excedrin Extra Strength and Excedrin Migraine because of what the company called an inconsistency in the ingredients in the medicines, specifically acetaminophen, aspirin and caffeine.

It expects the issue to be fixed and the products to be available again.

If you think Excedrin is only thing that works for you, the best thing to do is go talk to your pharmacist Are there other medicines I can take? because there are other over-the-counter medications, said NBC News medical correspondent Dr. John Torres.

Alternatives To Excedrin Migraine

The current Excedrin Migraine shortage means treating an acute attack with Excedrin Migraine is not even an option. So what are the alternatives? Here are a few acute therapies to discuss with your doctor. Please note that many of the options below also come with a risk for Medication Overuse Headache.

Recommended Reading: Can You Take Tylenol With Advil Migraine

Excedrin Migraine Production Discontinued Until Further Notice

Many Americans reach for a bottle of Excedrin when they feel a Migraine attack coming on. Its not perfect , but for some, it works. Pharmacy shelves are now empty of Excedrin Extra Strength and Excedrin Migraine – leaving thousands of people with Migraine scrambling for an alternative.

According to GlaxoSmithKline , the company behind Excedrin Migraine, production and distribution have been halted temporarily because of inconsistencies in how we transfer and weigh ingredients.

Both gel-caps and tablets of Excedrin Migraine and Excedrin Extra Strength will be off shelves until the company works out the issue. You can expect an Excedrin Migraine shortage for at least the next few months.

Excedrin Migraine Alternatives: What You Can Take Instead

How Many Excedrin Can I Take

We know having trouble getting the medication you need is really frustrating, especially when there are already so few effective over-the-counter options for migraine sufferers. Luckily, there are alternative treatments that you could try if youâre affected by the Excedrin® Migraine shortage.

If you’re looking for an acute medication that’s more effective, you should talk to a doctor to see if a prescription treatment makes more sense for you. Naproxen, for example, is another NSAID that might work better for you than Excedrin® Migraine. In addition, there are seven different types of triptans, a medication thatâs specifically designed to reduce the severity of migraine attacks. As always, a doctor is the best resource if you have any concerns.

We know itâs not easy for migraine sufferers to just switch to another medication. Migraines are personal and we fully understand that it can take time to find the right one. If youâd like to talk to a Cove doctor about potential migraine treatment options, you can get started here.

The information provided in this article is not a substitute for professional medical advice, diagnosis, or treatment. You should not rely upon the content provided in this article for specific medical advice. If you have any questions or concerns, please talk to your doctor.

You May Like: Are Migraines And Alzheimer’s Related

What You Need To Know About The Excedrin Migraine Production Halt

  • Baton Rouge General

Migraine sufferers may have to find an alternative over-the-counter treatment for Excedrin Migraine because it has been discontinued until further notice. Both caplet and gel tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as the company, GlaxoSmithKline, works to resolve an inconsistency in how the ingredients are weighed. The manufacturer stated that this production halt is a precautionary measure and there are no risks associated with the products.

According to the Migraine Research Foundation, migraines impact an estimated one in four households in the U.S. with about 90 percent of migraine sufferers having a family history of migraines. What does this temporary pause in production mean for those people? While Excedrin Migraine is the most frequently used over-the-counter drug for migraines, try looking for substitute medications with the same formula as Excedrin Migraine Excedrin Tension Headache and Excedrin PM Headache have not been affected by the production halt and are both still available. You should consult with your pharmacist to find temporary alternatives.

Have You Noticed Bare Shelves In The Pain Reliever Aisle That’s Because Excedrin Is Temporarily Discontinuing Production On Two Of Its Most Popular Products

If you’ve noticed that the pain reliever aisles look a little bare lately, you’re not imagining things. GlaxoSmithKline, the pharmaceutical company behind the Excedrin brand, announced that it has temporarily discontinued production and distribution on Excedrin Migraine and Excedrin Extra Strength, in both caplet and gel tab form. As a result, most pharmacies have pulled the products from their shelves.

The move is a precautionary measure that was initiated after they discovered issues with the production process. GlaxoSmithKline explained in a statement obtained by People Magazine that

Through routine quality control and assurance measures, we discovered inconsistencies in how we transfer and weigh ingredients for Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs.;

Though they don’t believe that their product is a safety risk, they aren’t producing or distributing any more till they have the issue sorted out. GlaxoSmithKline hopes to have this resolved quickly, but they haven’t announced when they expect to start distributing the products again.;

For migraine sufferers who rely on Excedrin Migraine for relief, that announcement can’t come soon enough. In the meantime, consumers should talk to their pharmacist about what alternative medications are available. Two other Excedrin products, Excedrin PM Headache and Excedrin Tension Headache, aren’t affected by this production issue or the product discontinuation.;

Also Check: Does Aspartame Cause Migraines

Migraine Sufferers Scramble For Relief After Excedrin Recall

Some turning to eBay after recall leaves stores without Excedrin Migraine.

Excedrin Plant Problems Spur Black Market

July 10, 2012? It was about six months ago when Erin Terjesen opened up her medicine cabinet and realized, to her horror, that she was out of the medication she relied on to keep her headaches from turning into full-blown migraines.

A few minutes later, she stumbled into her pharmacy to search for the medication Excedrin Migraine but learned there was none in stock.

Her pharmacist told her that the manufacturer, , had announced a massive recall of its Excedrin, No-Doz, Bufferin and Gas-X products on Jan. 8.

Six months later, store shelves are still Excedrin-free. Novartis attributed the recall to problems at its Nebraska plant that could have led to contamination by other medications produced there.

In a statement, Novartis said it was working very hard to return products to store shelves. The company plans to restart production on a line-by-line, product-by-product basis to assure quality, and hopes to start restocking some products in the second half of the year.

There is no word yet on which of the recalled products will be manufactured first.

The pharmacist recommended the store brand, but it made me super sick, Terjesen said. I wasnt sure if I got sick because the migraine was so advanced and the nausea was part of it, but I took it a few other times after that and it just doesnt work for me.

How Should I Take Excedrin Migraine

Excedrin PM

Excedrin Migraine is typically taken right away, when symptoms first begin. Adults can take 2 caplets or gel tabs with a glass of water in any 24-hour period unless directed by a healthcare provider. For some people, Excedrin Migraine can start relieving migraine pain in as little as 30 minutes.

For children or teenagers under 18 years of age, youll want to talk to a provider before use. Since Excedrin Migraine contains aspirin, there is a risk of Reyes syndrome, a rare but serious illness that can occur if children or teenagers who have had a recent viral infection like chickenpox or the flu use Excedrin Migraine. Also, avoid giving aspirin or aspirin-containing products to children under 12 years old.

Also Check: Why Does Caffeine Help Migraines

Migraine Sufferers Alert: Two Popular Excedrin Products Temporarily Discontinued

GlaxoSmithKline takes precautionary steps to ensure safety as inconsistencies in manufacture are investigated.

Roman Tiraspolsky/Alamy

Two over-the-counter medicines that many headache and migraine sufferers rely on, Excedrin Extra Strength and Excedrin Migraine, will be hard to find in the coming days.

According to a statement from GlaxoSmithKline , the company that makes the drugs, production and distribution have been temporarily halted because of inconsistencies in how we transfer and weigh ingredients.

These inconsistencies were uncovered during routine quality control and assurance measures, according to a statement the company made to CNN. The products include Excedrin Extra Strength Caplets and Geltabs and Excedrin Migraine Caplets and Geltabs.

GSK has voluntarily taken the measures to suspend production and distribution as a precaution. Based on the available data, they do not believe the products pose a safety risk to consumers, according to a company spokesperson in an email to Everyday Health.

Still, thats little consolation to people who have come to rely on these products to relieve pain.

Patient advocate Paula K. Dumas, founder, CEO, and managing editor of MigraineAgain.com, agrees.

Production Of Two Excedrin Painkillers Halted

Excedrin is one of those trusted brands that has been around for decades, I cant understand how Rolaids could just go away like that GlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and

Having done this they were allowed by the FDA to market a separate product specifically called Excedrin Migraine, you may want to temporarily halt that, I called the Rolaids 1-800 number and I stayed on hold for 40 minutes and got tired of holding, While our large count bottles arent available right now, We were experiencing a temporary supply issue with Excedrin Extra Strength and Migraine products and workedHas Excedrin extra strength been recalled?We have asked retailers to stop selling larger size bottles of Excedrin Extra Strength, it said.The company has temporarily stopped production of Excedrin Extra Strength and Excedrin Migraine products, and now they have taken off Excedrin which is the only thing that gets rid of headaches for me, According to the current manufacturer , While GlaxoSmithKline doesnt believe that there areGlaxoSmithKline is temporarily halting the production and distribution of two popular migraine-relieving products: Excedrin Extra Strength and

Recommended Reading: How Much Is Excedrin Migraine At Walmart

RELATED ARTICLES

Popular Articles